It’s been over four years since we did our first column on catheter misconnections (see our July 10, 2007 Patient Safety Tip of the Week “Catheter Connection Errors/Wrong Route Errors”). That was followed by What’s New in the Patient Safety World columns in November 2007 “More Patient Deaths from Luer Misconnections” and August 2009 “Catheter Misconnections Continue to Occur”. But since that time there has been some hope that the medical device industry was working toward solutions that would prevent such errors from occurring (see our August 2010 What’s New in the Patient Safety World column “ISMP Advice on Catheter Misconnections”).
Not soon enough, however. Last month ISMP Canada reported two cases of infants being inadvertently given breastmilk intravenously (ISMP Canada 2011) and the issue also appeared in the Canadian press. The one example they give was a case where a premature infant was supposed to get breastmilk via an NG tube but received it via an intravenous line instead. The infant’s condition deteriorated shortly after the infusion and intubation and transfer to a tertiary NICU was required. They discuss three similar cases from the literature and then discuss multiple factors contributing to such cases. They note that enteral pumps designed for adults and older children cannot deliver the smaller volumes and lower rates required for preterm infants. Apparently there are some enteral pumps designed for preterm infants but these are not available at all hospitals. ISMP Canada recommends that, even if you have the latter, you do a FMEA (Failure Mode and Effects Analysis) to determine your organization’s potential vulnerabilities to such tragic events.
It’s not the first time that mistake has been made with breastmilk, either. Probably the earliest report was in 1972 (Wallace 1972). In 2006 Ryan et al (Ryan 2006) reported a case and found 8 additional cases via a NICU-net discussion group.
Though the infant may survive with good supportive care, some infants die. Sepsis, multi-organ failure, hyperosmolarity, microembolism, disseminated intravascular coagulation, respiratory or cardiac arrest, and death may occur as a result of intravascular exposure to breastmilk, formula or other enteral feedings.
And, of course, there is usually a nurse at the “sharp end” of such incidents. The irony is that our system failed those nurses and patients by putting them in a position where a substance could be inadvertently given via the wrong catheter/route. Use of enteral systems that preclude misconnection to IV lines or IV access devices are available. Yet multiple recent publications (ISMP 2011, Grissinger 2010, Simmons 2011) note that staff not uncommonly still use enteral components that could be inadvertently connected to intravenous ones.
Ryan et al recommended use of color-coded enteral-administration sets and feeding tubes with Luer connections which are not compatible with intravenous cannulas. They also noted use of methylene blue in the tube feeding might help, as well as use of color-coded distal connecting tubing.
Recommendations to help avoid catheter misconnections and similar events have been made by Joint Commission, ISMP (US), ISMP Canada, and WHO, and others. These include:
· Do a FMEA (Failure Mode and Effects Analysis) to determine equipment and practices that may make your organization vulnerable to such events.
· Do not use enteral feeding equipment (both syringes and tubing) that have end connectors that could be misconnected with parenteral equipment such as IV lines and IV access devices (the Grissinger article and the 2011 ISMP article describe the available enteral feedings systems that preclude such misconnections)
· Consider color-coding in addition to labeling all lines.
· Always trace tubing to the point of origin before connecting or reconnecting items (make sure you have proper lighting to do this correctly)
· Always label all tubing and administration sets.
· When you transfer a patient to another setting (eg. other patient care units, radiology, etc.) make sure to recheck and trace all tubing and connections and include this in your handoff to the receiving service.
· Don’t use parenteral syringes for preparing, measuring, or administering liquids that are intended to be given via the oral or enteral route (make sure you have supplies of enteral syringes that can’t be connected to parenteral systems readily available in those patient care areas where such may be needed).
· Distinct pumps, calibrated for enteral feeding and clearly marked “for enteral feeding ONLY”, should be used for enteral feeding.
· Label your pumps (eg. “Breast Milk” and “Medication” or “enteral” and “intravenous”) to help distinguish multiple pumps from each other.
· Label your enteral syringes as “Enteral Only” with bold, colorful labels that can be read even after connected to the pumps.
· Training, orientation, education and competency assessments should focus on potential catheter misconnections and related incidents
· When purchasing equipment, involve those front line workers who will use the equipment in a test environment to look for potential failures and errors.
· Audit your enteral feeding practices
· Include observation of enteral feeding on Patient Safety Walk Rounds
While the forcing function of preventing the two types of devices and lines from being connected to one another is the single most important intervention, all the above may be useful in helping your organization avoid such incidents.
The general concepts of catheter misconnections and wrong route incidents were discussed in our previous columns and in the 2006 Joint Commission Sentinel Event Alert #36, the UK NPSA, the WHO/Joint Commission Collaborating Center for Patient Safety Solutions, the October 2007 issue of FDA Patient Safety News and multiple ISMP articles.
ISMP Canada. ALERT: Reports of Severe Harm after Intravenous Administration of Breast Milk to Infants. ISMP Canada Safety Bulletin 2011; 11(5): 1-3. July 31, 2011
CTV News Staff. Group warns of feeding tube and IV line mixups. CTV News August 8, 2011
Wallace JR, Payne RW, Mack AJ. Inadvertent intravenous infusion of milk. Lancet 1972; 299(7763): 1264–1266
Ryan CA, Mohammad I, Murphy B. Normal neurologic and developmental outcome after an accidental intravenous infusion of expressed breast milk in a neonate. Pediatrics 2006; 117(1): 236-238
ISMP. Preventing accidental IV infusion of breast milk in neonates. ISMP Medication Safety Alert! Nurse Advise-ERR 2011; 9(6): 1-3. June 2011
Grissinger M. Preventing accidental infusion of breast milk in neonates. Pharm Ther. 2010; 35(3): 127, 178
Simmons D, Symes L, Guenter P, Graves K. Tubing Misconnections. Normalization of Deviance. Nutr Clin Pract. 2011; 26(3): 286-293
The Joint Commission. Tubing misconnections—a persistent and potentially deadly occurrence. Sentinel Event Alert 2006; Issue 36 April 3, 2006
World Health Organization, The Joint Comission, Joint Commission International: WHO Collaborating Centre for Patient Safety Solutions. Avoiding catheter and tubing mis-connections. Patient Saf Solut. 2007; Volume 1. Solution 7. May 2007
National Patient Safety Agency (UK). Patient Safety Alert “Promoting safer measurement and administration of liquid medicines via oral and other enteral routes” March 28, 2007 http://www.npsa.nhs.uk/site/media/documents/2463_Oral_Liquid_Medicines_PSA_FINAL.pdf
FDA. More Patient Deaths from Luer Misconnections FDA Patient Safety News: Show #68, October 2007
ISMP. Collection of all their catheter misconnection articles.